Recommendation for the Management of Patients With Chemotherapy-Induced Diarrhea

September 1, 2002

Recommendation for the Management of Patients With Chemotherapy-Induced Diarrhea

Chemotherapy-induced diarrhea is a common clinical problemthat is often underrecognized and undertreated.[1] The Eastern CooperativeOncology Group conducted a phase III randomized trial, EST 1295, to compare theeffects of standard antidiarrheal therapy with loperamide, low-dose octreotideacetate (Sandostatin), or high-dose octreotide acetate in the treatment ofchemotherapy-induced diarrhea. All patients enrolled with chemotherapy-induceddiarrhea had received fluorouracil (5-FU)-based therapies. Twenty-seven percentof the patients enrolled had fevers and 17% had neutropenia. Among all patients,46% to 80% required intravenous fluids and/or hospitalization forchemotherapy-induced diarrhea. In addition, up to 60% had at least oneunscheduled outpatient visit for uncontrolled diarrhea. Therefore, themorbidities and public health costs of this syndrome can be considerable.

The Cancer and Leukemia Group B (CALGB) is currently leadingtwo studies of combination chemotherapy for advanced colorectal cancer (CALGB9741) or adjuvant therapy of resected colon cancer (CALGB 89803). In 2001,excess deaths were observed in both trials on the arms containing irinotecan(CPT-11, Camptosar) and fluorouracil. In study 9741, the mortality rate was 4.8%vs 1.8% for each of the other two arms. For study 89803, the mortality rate was2.2% vs 0.8% for the arm containing fluorouracil and leucovorin. Because of theconcern regarding the excess mortalities, an expert panel was convened to reviewthe charts on all patients who died within 60 days.[2] For study 89803, thepanel felt that 15 of 16 deaths were treatment related; for study 9741, 10 of 13were either treatment-related or treatment-exacerbated. Detailed reviews of theclinical course of these patients identified two syndromes predominantlyresponsible for these deaths. The gastrointestinal syndrome consisted of aconstellation of diarrhea and cramps, with anorexia and vomiting, that wasassociated with dehydration, fever, and sepsis.[2] The vascular syndromeconsisted of a constellation of acute myocardial infarction, pulmonary embolism,and cerebrovascular accident with no underlying, predisposing cause.[2]

The panel went further and made several importantobservations about the treatment of patients with the gastrointestinalsyndrome.[2]Patients in these studies were not monitored on a weekly basis, andmany were not seen by a physician at every treatment. Physicians had varyinglevels of experience with the IFL (irinotecan, fluorouracil, leucovorin)regimen. Treatment was administered inconsistently, and many physicians failedto recognize the syndrome. In addition, there were no guidelines employed fortreatment of patients with chemotherapy-induced diarrhea.

Inconsistent monitoring and treatment of diarrhea is likelyto have contributed to treatment failure. Treatment was often delayed and manypatients were undertreated. In some instances, cancer treatment was stopped dueto diarrhea. The panel made several recommendations for improving on thissituation. The first was that treatment of diarrhea be started early andaggressively.[2] Antidiarrheal treatment should continue until the diarrhea hasresolved. Chemotherapy should be held for patients with diarrhea.[2] Patientsshould be managed by a clinician with experience with irinotecan- andfluorouracil-based regimens. Electrolytes have to be followed closely, and bloodtests should be performed within 48 hours before the next chemotherapytreatment.[2] Antibiotics should be a consideration in any patient withprolonged diarrhea.

Management of irinotecan-associated delayed diarrhea isproblematic. Several small trials have reported good results usingsubcutaneously administered, short-acting octreotide acetate in patients whohave failed initial therapy with lopera-
mide.[3-5] Currently, several trials are being planned using long-actingoctreotide LAR depot (Sandostatin LAR Depot), which will be employedprophylactically in patients who have experienced any diarrhea to speedresolution of acute diarrhea and prevent further episodes ofchemotherapy-induced diarrhea.

References:

1. Kornblau S, Benson AB, Catalano R, et al: Management ofcancer treatment-related diarrhea: Issues and therapeutic strategies. J PainSymptom Manage 19:118-129, 2000.

2. Rothenberg ML, Meropol NJ, Poplin EA, et al: Deathsassociated with irinotecan and bolus 5-fluorouracil/leucovorin: report of anindependent panel. J Clin Oncol 19:3801-3807, 2001.

3. Pro B, Lozano R, Ajani JA: Therapeutic response tooctreotide in patients with refractory CPT-11 induced diarrhea. Invest NewDrugs 19:341-343, 2001.

4. Zidan J, Haim N, Beny A, et al: Octreotide in thetreatment of severe chemotherapy-induced diarrhea. Ann Oncol 12:227-229,2001.

5. Barbounis V, Koumakis G, Vassilomanolakis M, et al:Control of irinotecan-induced diarrhea by octreotide after loperamide failure. SupportCare Cancer 9:258-260, 2001.

6. Wadler S, Benson AB III, Engelking C, et al: Recommendedguidelines for the treatment of chemotherapy-induced diarrhea. J Clin Oncol 16:3169-3178.1998.